Going beyond the recommended dosage of the active ingredient in Tylenol can even be fatal.
How often have you had a headache, or felt like you were coming down with a cold, prompting you to pop a pill containing acetaminophen? It’s so common that many of us have a little box or bag we carry with us containing a few pills or tablets. Even if we don’t keep it with us at all times, some product containing acetaminophen is present in nearly everyone’s medicine cabinet.
However, we should be sure we aren’t taking it reflexively or carelessly, because according to a report in the Journal of Hepatology, nearly 500 people will die this year alone, just in the United States, due to taking too much acetaminophen. Why does this happen?
According to investigators, 46 percent of all cases of acute liver failure in the United States are caused by excessive consumption of acetaminophen. The report also says that overdoses are responsible for “100,000 calls to US Poison Control Centers, 50,000 emergency room visits and 10,000 hospitalizations per year.”
While statistics vary from country to country, the problem is surely not limited to the USA. The fact is, according to the report, the margin of safety between the recommended dose for pain relief and the amount that can cause serious liver damage isn’t as wide as we might imagine.
Be careful to read the ingredients
The United States Food and Drug Administration (FDA) has approved more than 600 products containing acetaminophen. However, the same organization gives an important warning: “There are no data that indicate that taking more than 325 mg of acetaminophen per dosage unit provides more pain relief. […]
“Healthcare professionals can direct patients to take 1 or 2 tablets, capsules or other dosage units of a prescription product containing 325 mg of acetaminophen up to 6 times a day (12 dosage units) and still not exceed the maximum daily dose of acetaminophen (4000 mg).”
This is why it is important to check the ingredients of the medicines we take; some may contain acetaminophen, while we are unaware of it. This increases the risk of consuming a greater dose than recommended, which — depending on how far we exceed the recommended dosage — can cause long- or short-term liver damage, and in extreme cases, even death. We need to be particularly attentive to extra-strength medicines, which are quite common and often contain significantly higher doses. We may often think, “The normal strength pill doesn’t help me very much, and this headache’s a doozy, so I’m going to take two extra-strength pills,” but remember that there is no evidence that going beyond the recommended dosage will really help that much — at least, not so much that it makes the risk of liver damage worthwhile.
This doesn’t mean that we should eliminate acetaminophen from our lives, since it is effective and safe when taken in proper amounts, is one of the most common painkillers on the market, and has fewer side effects than some other alternatives, such as ibuprofen. We must simply be attentive to the amount we consume, especially if we are taking various medicines simultaneously. And the next time someone asks us if we have a Tylenol we can give them, it might not be a bad idea to kindly alert them to the risks.
If you’re reading this article, it’s thanks to the generosity of people like you, who have made Aleteia possible.
Here are some numbers:
- 20 million users around the world read Aleteia.org every month
- Aleteia is published every day in eight languages: English, French, Arabic, Italian, Spanish, Portuguese, Polish, and Slovenian
- Each month, readers view more than 50 million pages
- Nearly 4 million people follow Aleteia on social media
- Each month, we publish 2,450 articles and around 40 videos
- We have 60 full time staff and approximately 400 collaborators (writers, translators, photographers, etc.)
As you can imagine, these numbers represent a lot of work. We need you.
Support Aleteia with as little as $1. It only takes a minute. Thank you!